Arizona, 2012

Heavy Rain in Arizona, July 28, 2012

July 28, 2012 · NWS FGZ · 1 event in 1 county or zone

90 inches in 40 minutes), street flooding, and debris on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms caused heavy rain (0.90 inches in 40 minutes), street flooding, and debris on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 9:10 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 9:10 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST SAT JUL 28 2012

.SYNOPSIS...MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET PATTERN THROUGH THE FIRST HALF OF NEXT WEEK. EXPECT GOOD CHANCES
FOR SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...THIS MORNINGS RADAR AND SATELLITE IMAGERY SHOW VERY
LITTLE CONVECTIVE ACTIVITY ACROSS NORTHERN ARIZONA. EXPECT AN
INCREASE IN ACTIVITY LATER THIS MORNING AS THE GROUND HEATS UP
CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION.

THE HIGH PRESSURE RIDGE EAST OF ARIZONA WILL KEEP US IN MOIST
SOUTHEASTERLY FLOW THROUGH MUCH OF THE WEEK. EXPECT GOOD CHANCES FOR
SHOWERS AND THUNDERSTORMS EACH DAY WITH COVERAGE DIMINISHING AROUND
SUNSET. THE MAIN THREAT THROUGH THE WEEKEND WILL BE FROM HEAVY RAIN
PRODUCING EXCESSIVE RUNOFF ON ALREADY SATURATED SOILS OR SLOW MOVING
STORMS WHICH MAY PRODUCE FLASH FLOODING IN FLOOD PRONE AREAS...SUCH
AS NORMALLY DRY WASHES AND RECENT BURN AREAS.

&&

.AVIATION...
FOR THE 18Z PACKAGE...ISOLD-SCT SHRA/TSRA...EXCEPT SCT-NMRS COVERAGE
EAST OF A KRQE-KSOW LINE...THIS AFTERNOON AND EVENING. MVFR/IFR
CONDITIONS PSBL IN THE STRONGEST STORMS. CONVECTION DIMINISHING
03-06Z BUT SOME SHOWERS WILL PERSIST OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 3:30 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SAT JUL 28 2012

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
330 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

INCREASING MOISTURE AND A MORE UNSTABLE AIRMASS WILL ARRIVE OVER
THE REGION TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED BY LATE MORNING INTO THE AFTERNOON...ESPECIALLY ALONG
AND JUST SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. STORMS WILL
ALSO SPREAD INTO WESTERN COCONINO COUNTY AND THE KAIBAB PLATEAU BY
EARLY AFTERNOON. SLIGHTLY LESS COVERAGE WILL BE FOUND NORTHEAST OF
THE LITTLE COLORADO RIVER VALLEY ...TOWARD THE FOUR CORNERS. THE
BEST CHANCE OF HEAVY RAIN PRODUCING STORMS WILL BE OVER EASTERN
YAVAPAI COUNTY...AS WELL AS NORTHERN GILA AND SOUTHERN COCONINO
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOIST SOUTHEAST FLOW WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. THE THREAT OF FLOODING...DUE TO PERSISTENT
AND NUMEROUS SHOWERS AND THUNDERSTORMS...WILL BE ON THE INCREASE
THROUGH THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Navajo

When
July 28, 11:40 AM MST to 12:10 PM MST
Where
Navajo County, 2 mi N of Whiteriver to 3 mi S of Whiteriver
Reported by
Law Enforcement
Coordinates
33.859, -109.970

Whiteriver Police reported 0.90 inches of rain in 40 minutes and debris on Route 73.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405619.